Virginia, 2007

Dense Fog in Virginia, May 19, 2007

May 19, 2007 · NWS LWX · 2 events in 2 counties and zones

Clear skies, light winds and a moist ground combines to produce areas of dense fog across the Shenandoah Valley and Potomac Highlands of Virginia. Visibilities were reduced to a quarter mile or less at times during the early morning hours of May 19th.

Where it happened

Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LWX wrote it up.

Clear skies, light winds and a moist ground combines to produce areas of dense fog across the Shenandoah Valley and Potomac Highlands of Virginia. Visibilities were reduced to a quarter mile or less at times during the early morning hours of May 19th.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Baltimore/Washington wrote its last area forecast discussion before the first event at May 19, 2:03 AM EST, 57 minutes earlier.

Area forecast discussion, May 19, 2:03 AM EST, 57 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
303 AM EDT SAT MAY 19 2007

.SYNOPSIS...
AN UPPER LOW LIFTING NORTHEAST INTO THE CANADIAN MARITIMES WILL
PROVIDE IMPROVING CONDITIONS THIS WEEKEND ALONG WITH GUSTY NORTHWEST
WINDS. A COLD FRONT WILL SINK SOUTH THROUGH THE MID ATLANTIC EARLY
MONDAY MORNING...WITH HIGH PRESSURE BUILDING IN ALONG THE EAST COAST
FOR THE WORK WEEK. THE NEXT CHANCE OF ORGANIZED PRECIPITATION
APPEARS TO BE ASSOCIATED WITH A WEAKENING COLD FRONT APPROACHING
FROM THE OHIO VALLEY LATE DURING THE WORK WEEK.

&&

.NEAR TERM /UNTIL 6 PM THIS EVENING/...
ALTOCU DECK SHIFTING S OVR REGION ATTM. GFS PICKS UP ON THIS...AND
SHOWS EVERYWHERE GETTING AT LEAST SOME SUN TDA. HAVE PULLED POPS
AREAWIDE. MOISTURE...WHAT LTL THERE IS...IS ELEVATED AND FORCING IS
LIMITED.

&&

.SHORT TERM /6 PM THIS EVENING THROUGH 6 AM SUNDAY/...
MODELS SHOW A BIT OF UPR LVL ENERGY STREAMING SEWD ACRS THE FCST
AREA TNGT. AGAIN...MOISTURE IS LIMITED AND ELEVATED. CANT RULE OUT
SOME LGT SHRA...SO HAVE KEPT 20 POPS IN FOR THE NERN 2/3RDS.

MOS TEMPS LOOKED FINE BOTH TDA AND TNGT. HAVE INCR VALUES VERSUS
PREV PKG WITH A LTL MORE SUN EXPECTED.

&&

.LONG TERM /SUNDAY THROUGH FRIDAY/...
THE NORTHERN HEMISPHERIC PATTERN DURING THE PAST 5 DAYS SHOWS THAT
THE MEAN FLOW REMAINS IN SOUTHERN CANADA...WHILE UPPER LOWS HAVE
DEVELOPED OVER THE MID ATLANTIC AND NEAR THE GULF OF ALASKA. WATER
VAPOR LOOP ALSO SHOWS THE PRESENCE OF A WAVE EMBEDDED IN THE MEAN
FLOW NEARING LAKE WINNIPEG...WHILE A WEAK WAVE WAS LOCATED OVER THE
PLAINS.

THE 00Z NAM (WRF-NMM)/GFS/CANADIAN ALONG WITH THE 12Z EUROPEAN/UKMET
WERE INVESTIGATED. THEY ARE IN GOOD AGREEMENT WITH THE SYNOPTIC
PATTERN...SHOWING THE UPPER LOW MOVING NORTHEAST AS A RIDGE BUILDS
OVERHEAD DURING THE EARLY WORK WEEK. THERE IS SOME SPREAD AMONG THE
OPERATIONAL MODELS REGARDING THE TIMING OF A WEAKENING LATE WEEK
COLD FRONT APPROACHING FROM THE WEST.

12Z 18 MAY GFS 500MB HEIGHT ENSEMBLES INDICATE GOOD AGREEMENT THAT
THE MID ATLANTIC UPPER LOW IS ABSORBED ACROSS THE CANADIAN MARITIMES
DURING THE EARLY WORK WEEK AS HEIGHTS BUILDS FROM THE CENTRAL CONUS.
THE GULF OF ALASKA UPPER LOW IS SHOWN TO LIFT THROUGH THE UPPER
MIDWEST AND INTO THE UPPER GREAT LAKES DURING THE END OF THE WORK
WEEK.

00Z 18 MAY GFS ENSEMBLE MOS INDICATE MEAN HIGHS NEAR 80F...FALLING
TO THE MID 70S FRIDAY. MEAN LOWS RISE FROM NEAR 50F SUNDAY AND
MONDAY MORNINGS INTO THE MID 50S DURING THE MID TO LATE WORK WEEK.
MEAN POPS RISE TO NEAR THE CHANCE RANGE TUESDAY THROUGH FRIDAY. THE
GREATEST VARIANCE DURING THE LONG TERM WITH TEMPERATURES AND POPS
WAS MONDAY AND TUESDAY.

REMOVED POPS SUNDAY AS THE UPPER LOW IS ABSORBED NORTHWARD. 21Z
SHORT RANGE ENSEMBLES DO HAVE 40 POPS ACROSS THE NORTHERN ZONES FOR
A 12 HOUR MEAN OF NEAR 0.01. LOWS MONDAY MORNING WILL BE WARMER
AHEAD OF THE NEXT COLD FRONT.

RISING HEIGHTS EXPECTED TO SUPPORT A COLD FRONT (CURRENTLY ALONG
CANADIAN BORDER) TO PRESS THROUGH THE FORECAST AREA LATE SUNDAY
NIGHT AND INTO MONDAY MORNING. THERE DOES NOT APPEAR TO BE MUCH IN
THE WAY OF MOISTURE OR CONVERGENCE OFFERED BY THIS BOUNDARY. WILL
HAVE TO MONITOR HIGH TEMPERATURES DURING THE MIDDLE OF THE WEEK AS
THE HIGH BUILDS DOWN THE EAST COAST.

COMBINATION OF LIGHT BOUNDARY LAYER FLOW AND REBOUNDING MOISTURE
SHOULD SUPPORT ISOLATED SHOWERS AND THUNDERSTORMS IN THE TERRAIN
TUESDAY AND WEDNESDAY AFTERNOONS. THE GRADIENT APPEARS TO BE TOO
STRONG FOR SOLENOIDAL CIRCULATIONS THURSDAY AFTERNOON AS THE COLD
FRONT APPROACHES.

&&

.AVIATION /07Z SATURDAY THROUGH WEDNESDAY/...
LOOKING FOR VFR CONDS OUTSIDE OF SOME FOG THIS MORNING. LTL TOUGH TO
PIN DOWN VSBYS...CBE AND W99 1/4SM ATTM. MRB AND CHO MOST AT RISK
TAF WISE TO GET DENSER FOG...BUT THREW IN 4SM AT DULLES ALSO FOR A
FEW HRS ARND DAWN. WIND...OR LACK THEREOF...WILL BE THE DRIVING
FORCE. CLDS CLRG WILL ALLOW FOR GOOD RAD CONDS WITH A MOIST GRND IF
THE WINDS GO DEAD CALM.

NORTHWEST WIND GUSTS OF 25KTS ARE EXPECTED ON THE BACKSIDE OF A NEW
ENGLAND COASTAL LOW SUNDAY. HIGH PRESSURE WILL BUILD DOWN THE EAST
COAST THROUGH MIDWEEK.

&&

.MARINE...
GRADIENT FCST FOR TDA SHOWS WINDS INTO SCA CRITERIA TERRITORY. HAVE
KEPT THE FLAGS FLYING ON THE WATERS. NWLY FLOW SHD NEGATE ANY TIDE
PROBS. ANOMOLIES AT THE MOMENT ARE MINIMAL.

A SMALL CRAFT ADVISORY HAS BEEN POSTED FOR THE TIDAL POTOMAC RIVER
AND MARYLAND CHESAPEAKE BAY SUNDAY AND SUNDAY NIGHT. NORTHWEST WIND
GUSTS OF 25KTS ARE EXPECTED ON THE BACKSIDE OF A NEW ENGLAND COASTAL
LOW SUNDAY. WHILE WIND GUSTS MAY SUBSIDE SUNDAY EVENING...A COLD
FRONTAL PASSAGE FROM THE NORTH LATE SUNDAY NIGHT IS EXPECTED TO
PROMOTE A PERIOD OF 20KT WIND GUSTS.

&&

.LWX WATCHES/WARNINGS/ADVISORIES...
DC...NONE.
MD...NONE.
VA...NONE.
WV...NONE.
MARINE...SMALL CRAFT ADVISORY FROM 6 AM THIS MORNING TO 6 PM EDT THIS
     AFTERNOON FOR ANZ530>537.
     SMALL CRAFT ADVISORY FROM 8 AM SUNDAY TO 6 AM EDT MONDAY FOR
     ANZ530>537.

&&

SYNOPSIS...ROGOWSKI
NEAR TERM...HITCHENS
SHORT TERM...HITCHENS
LONG TERM...ROGOWSKI
AVIATION...HITCHENS/ROGOWSKI
MARINE...HITCHENS/ROGOWSKI
Hazardous weather outlook, May 18, 9:48 PM EST, 5 hours 12 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
1048 PM EDT FRI MAY 18 2007

ANZ530>537-DCZ001-MDZ003>007-009>011-013-014-016>018-501-502-
VAZ021-025>031-036>042-050>057-WVZ050>055-501>504-191100-
CHESAPEAKE BAY NORTH OF POOLES ISLAND MD-
CHESAPEAKE BAY FROM POOLES ISLAND TO SANDY POINT MD-
CHESAPEAKE BAY FROM SANDY POINT TO NORTH BEACH MD-
CHESAPEAKE BAY FROM NORTH BEACH TO DRUM POINT MD-
CHESAPEAKE BAY FROM DRUM POINT MD TO SMITH POINT VA-
TIDAL POTOMAC FROM KEY BRIDGE TO INDIAN HEAD MD-
TIDAL POTOMAC FROM INDIAN HEAD TO COBB ISLAND MD-
TIDAL POTOMAC FROM COBB ISLAND MD TO SMITH POINT VA-
DISTRICT OF COLUMBIA-WASHINGTON-FREDERICK MD-CARROLL-
NORTHERN BALTIMORE-HARFORD-MONTGOMERY-HOWARD-SOUTHERN BALTIMORE-
PRINCE GEORGES-ANNE ARUNDEL-CHARLES-ST. MARYS-CALVERT-
EXTREME WESTERN ALLEGANY-CENTRAL AND EASTERN ALLEGANY-HIGHLAND-
AUGUSTA-ROCKINGHAM-SHENANDOAH-FREDERICK VA-PAGE-WARREN-CLARKE-
NELSON-ALBEMARLE-GREENE-MADISON-RAPPAHANNOCK-FAUQUIER-LOUDOUN-
ORANGE-CULPEPER-PRINCE WILLIAM/MANASSAS/MANASSAS PARK-FAIRFAX-
ARLINGTON/FALLS CHURCH/ALEXANDRIA-STAFFORD-SPOTSYLVANIA-
KING GEORGE-HAMPSHIRE-MORGAN-BERKELEY-JEFFERSON-PENDLETON-HARDY-
WESTERN GRANT-EASTERN GRANT-WESTERN MINERAL-EASTERN MINERAL-
1048 PM EDT FRI MAY 18 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR MARYLAND WEST OF THE
EASTERN SHORE INCLUDING THE CHESAPEAKE BAY AND EAST OF GARRETT
COUNTY...EASTERN WEST VIRGINIA...NORTHERN AND CENTRAL VIRGINIA...
WASHINGTON DC AND THE TIDAL POTOMAC RIVER.

.DAY ONE...TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

MINOR TIDAL FLOODING IS POSSIBLE NEAR HIGH TIDE SATURDAY MORNING
IN SOME OF THE MOST SUSCEPTIBLE AREAS TO TIDAL FLOODING AROUND
ANNAPOLIS...BALTIMORE... ALEXANDRIA AND WASHINGTON DC.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

MANNING/GMS

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 dense fog. Local standard time, as filed.

Dense Fog, Augusta

When
May 19, 3:00 AM EST to 9:00 AM EST
Where
Augusta forecast zone
Reported by
AWOS
Coordinates
38.109, -78.974 (the zone’s center; the record gives no point)

Automated Observations from Shenandoah Valley Regional Airport reported dense fog, reducing visibilities to one quarter mile or less.

Dense Fog, Rockingham

When
May 19, 3:00 AM EST to 9:00 AM EST
Where
Rockingham forecast zone
Reported by
AWOS
Coordinates
38.481, -78.872 (the zone’s center; the record gives no point)

Automated Observations from Shenandoah Valley Regional Airport reported dense fog, reducing visibilities to one quarter mile or less.

What these are

Dense Fog
Fog reducing visibility to a quarter mile or less, filed where it caused accidents or disruption.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Virginia in 2007Every state in 2007This day in weather historyWarnings in Virginia, May 2007

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 27252, 27253.